Alert archive / Tennessee / Flood Watches in 2020

Flood Watch 2, NWS Nashville, TN

February 5, 202030 counties in Tennessee

NWS Nashville, TN issued this flood watch at Feb 5, 2020, 2:44 AM CST for 30 counties in Tennessee. It took effect at Feb 5, 2020, 12:00 PM CST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2020, 2:44 AM CST (08:44 UTC)
In effect from
Feb 5, 2020, 12:00 PM CST
Expired
Feb 6, 2020, 10:24 AM CST
In force
22 hr
Issued by
NWS Nashville, TN
Flood severity
None
All 30 counties

Bedford County, TN, Cannon County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Fentress County, TN, Giles County, TN, Grundy County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 49 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WGUS64 KOHX 050844
FFAOHX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Nashville TN
244 AM CST Wed Feb 5 2020

...Flood Watch for parts of Middle Tennessee for this afternoon
and tonight...

.A slow-moving frontal system will inch its way across Middle 
Tennessee today and tonight. This will provide the focus for
widespread showers and few storms, and the rain will be heavy at
times. When added to the rainfall amounts that already fell across 
the mid state Tuesday and Tuesday night, there is the potential 
for localized flooding this afternoon and tonight.

TNZ007>011-027>034-062>066-077>080-052100-
/O.NEW.KOHX.FA.A.0002.200205T1800Z-200206T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Robertson-Sumner-Macon-Clay-Pickett-Davidson-Wilson-Trousdale-
Smith-Jackson-Putnam-Overton-Fentress-Rutherford-Cannon-De Kalb-
White-Cumberland-Coffee-Warren-Grundy-Van Buren-
Including the cities of Springfield, Hendersonville, Gallatin, 
Goodlettsville, Lafayette, Celina, Byrdstown, Nashville, Lebanon,
Mount Juliet, Hartsville, Carthage, South Carthage, Gordonsville,
Gainesboro, Cookeville, Livingston, Jamestown, Allardt, 
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta, 
Crossville, Tullahoma, Manchester, McMinnville, Altamont, 
Coalmont, and Spencer
244 AM CST Wed Feb 5 2020

...FLOOD WATCH IN EFFECT FROM NOON CST TODAY THROUGH LATE
TONIGHT...

The National Weather Service in Nashville has issued a

* Flood Watch for a portion of Middle Tennessee, including the 
  following areas, Cannon, Clay, Coffee, Cumberland, Davidson, 
  De Kalb, Fentress, Grundy, Jackson, Macon, Overton, Pickett, 
  Putnam, Robertson, Rutherford, Smith, Sumner, Trousdale, Van 
  Buren, Warren, White, and Wilson. 

* From noon CST today through late tonight

* Rainfall will be heavy at times, with and additional 1 to 3
  inches falling across the watch area.

* Localized flooding is possible, and fast-rising creeks and
  streams may overflow their banks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
4 follow-up statements
125 
WGUS64 KOHX 051422
FFAOHX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Nashville TN
822 AM CST Wed Feb 5 2020

...Flood Watch for parts of Middle Tennessee this afternoon
through tomorrow morning...

.A slow-moving frontal system will inch its way across Middle
Tennessee over the next 24 hours. This will provide the focus for
widespread showers and few storms, and the rain will be heavy at 
times. When added to the rainfall amounts that already fell across
the mid state Tuesday and Tuesday night, there is the potential 
for localized flooding through tomorrow morning.

TNZ058>061-075-093>095-052100-
/O.EXB.KOHX.FA.A.0002.200205T1800Z-200206T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis-Williamson-Maury-Marshall-Bedford-Wayne-Lawrence-Giles-
Including the cities of Hohenwald, Franklin, Brentwood, Columbia,
Lewisburg, Shelbyville, Clifton, Waynesboro, Lawrenceburg, 
and Pulaski
822 AM CST Wed Feb 5 2020

...FLOOD WATCH IN EFFECT FROM NOON CST TODAY THROUGH THURSDAY
MORNING...

The National Weather Service in Nashville has expanded the

* Flood Watch to include a portion of Middle Tennessee, 
  including the following areas, Bedford, Giles, Lawrence, 
  Lewis, Marshall, Maury, Wayne, and Williamson. 

* From noon CST today through Thursday morning

* Rainfall will be heavy at times, with and additional 1 to 3 
  inches falling across the watch area. 

* Localized flooding is possible, and fast-rising creeks and 
  streams may overflow their banks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

TNZ007>011-027>034-062>066-077>080-052100-
/O.EXT.KOHX.FA.A.0002.200205T1800Z-200206T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Robertson-Sumner-Macon-Clay-Pickett-Davidson-Wilson-Trousdale-
Smith-Jackson-Putnam-Overton-Fentress-Rutherford-Cannon-De Kalb-
White-Cumberland-Coffee-Warren-Grundy-Van Buren-
Including the cities of Springfield, Hendersonville, Gallatin, 
Goodlettsville, Lafayette, Celina, Byrdstown, Nashville, Lebanon,
Mount Juliet, Hartsville, Carthage, South Carthage, Gordonsville,
Gainesboro, Cookeville, Livingston, Jamestown, Allardt, 
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta, 
Crossville, Tullahoma, Manchester, McMinnville, Altamont, 
Coalmont, and Spencer
822 AM CST Wed Feb 5 2020

...FLOOD WATCH NOW IN EFFECT FROM NOON CST TODAY THROUGH THURSDAY
MORNING...

The Flood Watch is now in effect for

* A portion of Middle Tennessee, including the following areas, 
  Cannon, Clay, Coffee, Cumberland, Davidson, De Kalb, Fentress, 
  Grundy, Jackson, Macon, Overton, Pickett, Putnam, Robertson, 
  Rutherford, Smith, Sumner, Trousdale, Van Buren, Warren, 
  White, and Wilson. 

* From noon CST today through Thursday morning

* Rainfall will be heavy at times, with and additional 1 to 3 
  inches falling across the watch area. 

* Localized flooding is possible, and fast-rising creeks and 
  streams may overflow their banks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

27
726 
WGUS64 KOHX 052023
FFAOHX

Flood Watch
National Weather Service Nashville TN
223 PM CST Wed Feb 5 2020

...Flood Watch for parts of Middle Tennessee tonight through 
tomorrow morning...

.A slow-moving frontal system will inch its way across Middle
Tennessee over the next 24 hours. This will provide the focus for
widespread showers and few storms, and the rain will be heavy at
times. When added to the rainfall amounts that already fell
across the mid state Tuesday and Tuesday night, there is the
potential for localized flooding through tomorrow morning.

TNZ007>011-027>034-058>066-075-077>080-093>095-060600-
/O.CON.KOHX.FA.A.0002.000000T0000Z-200206T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Robertson-Sumner-Macon-Clay-Pickett-Davidson-Wilson-Trousdale-
Smith-Jackson-Putnam-Overton-Fentress-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Springfield, Hendersonville, Gallatin, 
Goodlettsville, Lafayette, Celina, Byrdstown, Nashville, Lebanon,
Mount Juliet, Hartsville, Carthage, South Carthage, Gordonsville,
Gainesboro, Cookeville, Livingston, Jamestown, Allardt, 
Hohenwald, Franklin, Brentwood, Columbia, Lewisburg, 
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta, 
Crossville, Shelbyville, Tullahoma, Manchester, McMinnville, 
Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg, 
and Pulaski
223 PM CST Wed Feb 5 2020

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flood Watch continues for

* A portion of Middle Tennessee, including the following areas, 
  Bedford, Cannon, Clay, Coffee, Cumberland, Davidson, De Kalb, 
  Fentress, Giles, Grundy, Jackson, Lawrence, Lewis, Macon, 
  Marshall, Maury, Overton, Pickett, Putnam, Robertson, 
  Rutherford, Smith, Sumner, Trousdale, Van Buren, Warren, 
  Wayne, White, Williamson, and Wilson. 

* Through Thursday morning

* Rainfall will be heavy at times, with and additional 1 to 3 
  inches falling across the watch area. 

* Localized flooding is possible, and fast-rising creeks and 
  streams may overflow their banks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

27
589 
WGUS64 KOHX 060600
FFAOHX

Flood Watch
National Weather Service Nashville TN
1200 AM CST Thu Feb 6 2020

...Flood Watch for parts of Middle Tennessee until noon Thursday...

.A slow-moving frontal system continues to produce rain across
Middle Tennessee. While the rain has at least tapered off in most
areas, another one-half inch to one inch is still possible mainly
across the Cumberland Plateau late Wednesday night and Thursday 
morning, with lesser amounts elsewhere. Flooding was reported in 
many locations across the watch area Wednesday evening, and 
flooding conditions may persist as runoff from earlier rain 
continues.

TNZ007>011-027>034-058>066-075-077>080-093>095-061800-
/O.CON.KOHX.FA.A.0002.000000T0000Z-200206T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Robertson-Sumner-Macon-Clay-Pickett-Davidson-Wilson-Trousdale-
Smith-Jackson-Putnam-Overton-Fentress-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Springfield, Hendersonville, Gallatin, 
Goodlettsville, Lafayette, Celina, Byrdstown, Nashville, Lebanon,
Mount Juliet, Hartsville, Carthage, South Carthage, Gordonsville,
Gainesboro, Cookeville, Livingston, Jamestown, Allardt, 
Hohenwald, Franklin, Brentwood, Columbia, Lewisburg, 
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta, 
Crossville, Shelbyville, Tullahoma, Manchester, McMinnville, 
Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg, 
and Pulaski
1200 AM CST Thu Feb 6 2020

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flood Watch continues for

* A portion of Middle Tennessee, including the following areas, 
  Bedford, Cannon, Clay, Coffee, Cumberland, Davidson, De Kalb, 
  Fentress, Giles, Grundy, Jackson, Lawrence, Lewis, Macon, 
  Marshall, Maury, Overton, Pickett, Putnam, Robertson, 
  Rutherford, Smith, Sumner, Trousdale, Van Buren, Warren, 
  Wayne, White, Williamson, and Wilson. 

* Through Thursday morning

* Another one-half inch to one inch is still possible mainly 
  across the Cumberland Plateau late Wednesday night and Thursday 
  morning, with lesser amounts elsewhere.

* Flooding was reported in many locations across the watch area
  Wednesday evening, and flooding conditions may persist as 
  runoff from earlier rain continues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
811 
WGUS64 KOHX 061624
FFAOHX

Flood Watch
National Weather Service Nashville TN
1024 AM CST Thu Feb 6 2020

...Flooding rainfall exiting Middle TN...

.The Flood Watch for portions of Middle Tennessee has been
cancelled.

TNZ007>011-027>034-058>066-075-077>080-093>095-061730-
/O.CAN.KOHX.FA.A.0002.000000T0000Z-200206T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Robertson-Sumner-Macon-Clay-Pickett-Davidson-Wilson-Trousdale-
Smith-Jackson-Putnam-Overton-Fentress-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Springfield, Hendersonville, Gallatin, 
Goodlettsville, Lafayette, Celina, Byrdstown, Nashville, Lebanon,
Mount Juliet, Hartsville, Carthage, South Carthage, Gordonsville,
Gainesboro, Cookeville, Livingston, Jamestown, Allardt, 
Hohenwald, Franklin, Brentwood, Columbia, Lewisburg, 
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta, 
Crossville, Shelbyville, Tullahoma, Manchester, McMinnville, 
Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg, 
and Pulaski
1024 AM CST Thu Feb 6 2020

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of Middle Tennessee has been 
cancelled. While localized flooding continues across the area, 
the concern for additional rainfall and flooding has ended.

$$

Schaper

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flood watch went out at Feb 4, 10:42 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Feb 4, 10:42 PM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1042 PM CST Tue Feb 4 2020

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Frontal boundary currently stretches across northwestern middle
TN. In fact, this feature is depicted on radar right now and it
appears to be located in far western Sumner county and extends
southwest through southern Dickson county. Broken rain shower
activity covers much of the northern two thirds of the mid state.

Latest sfc analysis places the main sfc low near the Arklatex.
This feature, along with preliminary sfc energy will be working
along the boundary toward our area overnight. The boundary,
meanwhile, will be working slowly southeastward and should be
into southern areas of the cwa by 12z. Thus, look for the rainfall
to continue to spread toward the south with some heavier activity
expected from after midnight through the Wednesday morning rush.
However, by the morning rush on Wednesday, the heavier shower
activity will be located mainly along the Plateau and far southern
Middle TN.

All in all, the current fcst appears to be on track. A wide range
of morning low temps are still expected as the boundary slowly
works southeastward. By sunrise, temps are still expected to range
from the upper 50s far south, to the lower 40s far northwest. Will
keep an eye on those 06z to 12z qpf amounts as an upward tweak may
be needed in our south.

&&

.AVIATION...
06Z TAF DISCUSSION.

Chances for rain will continue, bringing IFR and even LIFR cigs. A
break in the rain may move into KCKV/KBNA/KMQY after 09Z but
chances look to increase again by late morning. Thunderstorm
chances will also move in, mainly during the afternoon and
evening. MVFR to even LIFR vis will be possible with heavier rain
that impacts terminals over the TAF period. Northwesterly winds at
KBNA/KMQY/KCKV overnight will become easterly by late morning,
then southerly towards the end of the TAF period around 10 knots.
KCSV looks to continue southerly winds around 5 to 10 knots,
slightly picking up speeds to have gusts around 15 knots this
evening.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......07
AVIATION........Barnwell
Hazardous weather outlook, Feb 4, 5:37 AM CST, 21 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
537 AM CST Tue Feb 4 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-051145-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
537 AM CST Tue Feb 4 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Light to moderate rain will continue across Middle Tennessee
today through tonight, with some thunderstorms developing late
this afternoon into tonight. A few storms could be strong with
gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

After a brief break in the rainfall Wednesday morning, additional
rain and some thunderstorms will spread back across Middle
Tennessee Wednesday afternoon and continue through Thursday. Some
storms could be strong with gusty winds and heavy rainfall.
Localized flooding and rises on rivers and streams are possible.

Light rain showers Thursday night may mix with some light snow
before ending early Friday morning. Little or no accumulation is
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through
Wednesday night due to the potential for flooding and a few
strong storms.

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 3:36 AM CSTSpecial Weather StatementOHXLawrence54 min
Feb 5, 5:02 PM CSTSpecial Weather StatementOHXLawrence, Lewis, Wayne43 min
Feb 5, 5:21 PM CSTAreal Flood AdvisoryOHXGiles, Lawrence, Lewis, Maury, Perry, Wayne3 hr
Feb 5, 5:38 PM CSTSpecial Weather StatementOHXGiles, Lawrence52 min
Feb 5, 5:41 PM CSTSpecial Weather StatementOHXBedford, Marshall, Rutherford49 min
Feb 5, 5:50 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne40 min

Nearby

Flood Watches in Tennessee, 2020Every flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.